It’s no secret that antidepressants can come with sexual side effects. Between 30 and 70 percent of patients managing depression with medication report experiencing some kind of sexual problem, but the phrase “sexual side effects” can be evasive.
Most medical literature uses this wording without specifically explaining what can happen to the patient’s body, and this can be frustrating for people who want to know what’s in store for them when trying out a new drug. It can also be confusing for people who may not recognise that the experience they are having is a side effect of medication.
Today we’re unraveling the mystery of sexual side effects and talking about 5 specific ways antidepressants might impact your sex life. Knowing what to look for can help you know if your antidepressants are affecting you and give you some tools to communicate with your doctor. So, let’s have a look:
Loss of Libido
The most common sexual side effect of antidepressants is loss of libido, but what does that mean exactly? Well, it can look differently for different people. For some it means wanting sex with less frequency than before. For others it can feel like you have forgotten what sex is – it may feel as if it has simply left your vocabulary. A third possibility with some drugs, is a kind of lethargy or “brain fog” that can occur and kill your impulses to do most things, including sex.